Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Omaha, NE

February 25, 2021Dodge County, Saunders County, Nebraska

NWS Omaha, NE issued this areal flood warning at Feb 25, 2021, 4:17 PM CST for Dodge County, Saunders County, Nebraska. It was in force for 8 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2021, 4:17 PM CST (22:17 UTC)
Expired
Mar 5, 2021, 9:22 AM CST
In force
8 days
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this areal flood warning went out at Feb 25, 3:49 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 25, 3:49 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
349 PM CST Thu Feb 25 2021

...Updated Hydrology Forecast Discussion...

.DISCUSSION...
Issued at 338 PM CST Thu Feb 25 2021

Today through Saturday:
Due to reports and observations of increasing water levels on the
Loup River, we have issued a Flood Watch for locations along the
Loup, Platte, and Elkhorn Rivers. Ice is beginning to flow down
the Loup River which increases the likelihood of an ice jam. Ice
jams are difficult to pinpoint where and when they will happen.
The conditions are in place for an ice jam. Temperatures have been
above 40F for a few days now. This has led to melting and ice
starting to break free. Snow melt is making it into the rivers and
leading to a general upward trend in river levels. To be clear,
there hasn't been an ice jam reported on the Loup River at this
time. A watch has been issued to raise awareness. If you live in a
location that is vulnerable to impacts from ice jams and
flooding, it is recommend that you be on high alert about
conditions of the river near you.

The warming trend will continue through Saturday. In
collaboration with neighboring offices, temperature forecasts have
been slightly increased. High temperatures today are likely to
peak in the mid 40s. Friday should be about 5 degrees warmer than
the day before. Saturday should be 5 degrees warmer than Friday,
which should result in temperatures peaking in the mid 50s. This
should melt most of the snowpack in the area. This morning, area
COOP observers reported snow depths that were 2 to 4 inches lower
than than yesterday. The peak snowpack appears to be in western
Iowa. Areas with thicker snow pack may not warm as much as other
area locations. The melting snow is likely to contribute to some
fog development overnight. Light haze was observed in the early
morning hours. Weak winds and mostly clear skies overnight could
see patchy fog development along and east of the Missouri River.
HREF model probabilities suggest fog development before midnight
and dissipating around 6 am as increased wind speeds should help
mix things out.

Though the weather is expected to be quiet til Sunday, a somewhat
active pattern is expected. An elongated upper level shortwave is
moving through the area today. No precipitation is expected from
this system. A tightening pressure gradient between a high
pressure system over the Ohio River Valley and a low pressure in
the Dakotas will lead to breezy southwest winds on Friday. Winds
will begin to increase in speed around 3 am. Wind speeds will peak
in the afternoon near 20 mph with gusts up to 35 mph. The
strongest of winds will be in far northeast Nebraska, but most of
the area should observe wind gusts above 20 mph. This should bring
a surge of warm air to the north. Isentropic lift over this period
could lead to cloud development on Friday. A cloud deck in place
would have a significant impact on temperatures, which might
prevent the warmest of temperatures from being realized.

Another weak short wave is expected to clip the forecast area on
Saturday, but the impacts should be limited again. It's likely to
produce some cloud cover along the NE/SD border which may prevent
those locations from topping 50F. Breezy conditions are expected
again, but more so in southern Nebraska. Continued warm air
advection should allow for temperatures in southern Nebraska to reach
60F.

Sunday through Wednesday:
A stronger upper level short wave and attendant cold front will
move through the area on Sunday. This seems to be the best chance
for precipitation for the area. With the current timing, it's
expected to start as rain and end as snow. Liquid amounts are
expected to be near 0.25 inches. There is low confidence in any
specifics for precipitation as far as timing, amounts, or if it'll
occur at all. The GFS/ECMWF/Canadian all suggest significant
precipitation, but not in Nebraska or Iowa. The best agreement
between the models is for precipitation in Missouri and Arkansas
where the best forcing exists. The ensemble members of the
GFS/ECWMF vary greatly too. If the area does get snow, amounts
should be under an inch. After the low pressure moves off to the
east, high pressure will build into the area allowing for cold air
advection leading to high temperatures 15 to 20 degrees cooler
than Saturday.

After Sunday, the models still aren't in great agreement. In
general, zonal to southwestly flow should dominate which should
lead to at least normal temperatures in the period. Southwesterly
flow would see ridging build and a slight warming trend. The CPC 6
to 10 day and 8 to 14 day forecasts reveal a higher probability
of warmer than average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1119 AM CST Thu Feb 25 2021

VFR conditions will prevail through this afternoon and evening at
all three TAF sites. The pre-dawn may allow SCT-BKN FL030 cigs to
advect into east central Nebraska. Fog along the Missouri River
valley also has been observed the last several mornings, but will
leave mention of BR out of forecast for now.

There is a greater potential for LLWS to develop at KOFK with
surface to FL020 differential from 6kt to 40kt and to a lesser
extent at KLNK with surface to FL020 differential from 5 kt to
25kt between 07-10Z. LLWS will diminish by late morning with
surface mixing, and have added gusts 22-25kts at all three TAF
sites.

&&

.HYDROLOGY...
Issued at 349 PM CST Thu Feb 25 2021

A Flood Watch has been issued for locations along the Loup,
Platte, and Elkhorn Rivers. Melting snow and ice and an increase
in river levels have increased concerns for ice jams. If you live
in a location that is vulnerable to impacts from ice jams and
flooding, it is recommend that you be on high alert about
conditions of the river near you.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Monday morning for NEZ016-031>033-042>045-
     050>053-067.

IA...None.
&&

DISCUSSION...Fajman
AVIATION...Fortin
HYDROLOGY...Fajman
Hazardous weather outlook, Feb 25, 3:51 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CST Thu Feb 25 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-262200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CST Thu Feb 25 2021

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A Flood Watch has been issued for locations along the Loup,
Platte, and Elkhorn Rivers. Warmer temperatures have led to an increased
concern for ice jams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Ice jam concern continues into the long term forecast.

There is a chance for a rain-snow mix Saturday night across
northeast Nebraska. Minor snow accumulations will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:50 PM CSTFlood WatchOAXAntelope, Butler, Cass, Colfax, Cuming, Dodge and 7 more6 days

Nearby

Areal Flood Warnings in Nebraska, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.